Kentucky, 2023

Flash Flooding and Hail in Kentucky, July 19, 2023

July 19, 2023 · NWS PAH · 17 events in 10 counties and zones

Historic flash flooding struck parts of far western Kentucky. Among the hardest hit counties was Graves County, which had not completely recovered from a catastrophic tornado in December of 2021.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.3 million
Crop damage
$1.0 million
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Historic flash flooding struck parts of far western Kentucky. Among the hardest hit counties was Graves County, which had not completely recovered from a catastrophic tornado in December of 2021. The city of Mayfield, which bore the brunt of the December 2021 tornado, experienced catastrophic flooding that inundated dozens of homes, businesses, schools, and various other institutions. The governor of Kentucky visited the city of Mayfield to tour the damage. Some smaller communities suffered catastrophic damage, such as Arlington in Carlisle County, where multiple homes were flooded. Swiftly moving water through Arlington prompted water rescues from emergency services. Widespread flash flooding of roads made travel difficult or impossible for several hours during the peak of the heaviest rainfall in the morning. Among the most impactful road closures was Interstate 69 in southwest Graves County, near the community of Wingo. Other high-profile road closures included U.S. Highways 51, 62, and 45 at various locations in Ballard, McCracken, Graves, and Hickman Counties. Numerous water rescues were conducted for people stranded in homes and vehicles. Dozens of roads were washed out in several counties, including Ballard, Carlisle, Hickman, Fulton, and Graves. Swift water was across many roads, and water even overtopped a few bridges, including U.S. 60 between Paducah and Kevil. Crop damage was expected to run into the millions of dollars. At one farm alone in southern Graves County, crop damage was estimated around 40,000 dollars. The downtown area of Fulton was flooded, including at least one business. Widespread street flooding occurred in Murray, and at least one business was sandbagged. About a dozen businesses were flooded in Ballard County, along with another dozen residences. Widespread rainfall totals ranging from 6 to 12 inches occurred over the westernmost counties (west of Kentucky Lake), including the Paducah, Mayfield, and Murray areas. The majority of this rain fell within a 10-hour window between midnight and 10 AM. The highest confirmed rainfall total was 12.76 inches in Graves County, west of Mayfield near the small community of Fancy Farm. The Kentucky mesonet site six miles southwest of Mayfield received 11.28 of rain in a 24-hour period. Preliminary data indicates this broke the previous Kentucky state record for 24-hour rainfall. The old record was 10.48 in Louisville, KY back on March 1, 1997.

In addition to all the flooding, there were several reports of trees blown down across roads. A couple of large hail reports were also received.

The historic rainfall event was caused by a persistent thunderstorm complex that continually regenerated as it moved southeast across the region during the early morning hours of the 19th. This complex of thunderstorms was indirectly caused by the complex of severe thunderstorms during the midday hours of the 18th. The complex on the 18th left an outflow boundary from south central Missouri into northeast Arkansas. This boundary lifted back northeast into southeast Missouri during the overnight and early morning hours of July 19th. At the same time, a southwest low-level jet ramped up over the top of the surface boundary. Extremely high moisture levels were present, with precipitable water values up to 2.3 inches. The position of the boundary oriented parallel with the upper-level wind flow provided an ideal setup for training convection over the same areas. The initial storms blew up by 11 PM and continued to channel southeastward across the same areas through the following morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 11:13 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 18, 11:13 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1213 AM CDT Wed Jul 19 2023

.UPDATE...
Issued at 1212 AM CDT Wed Jul 19 2023

Updated the forecast to raise the total precipitation forecast
overnight, especially across far southeast Missouri, far southern
Illinois and the Purchase area of western Kentucky. Mainly
elevated convection is already underway along the Mississippi
River valley and near the confluence of the Mississippi and Ohio
Rivers. Strong low level convergence and moisture transport is
forecast to continue for the next several hours along a boundary
oriented northwest to southeast across southeast Missouri into far
western Kentucky. With little change in this zone overnight and
the development of more convection upstream, some locations may
see several hours of very heavy rainfall. While the current
forecast has a 2 to 5 inch swath of rainfall from south of
Carbondale and Marion, Illinois, to Cape Girardeau and Sikeston,
Missouri, into the Purchase area of western Kentucky (Paducah,
Mayfield, Murray), it's not entirely out of the question for a few
locations to pick up substantially more depending on how the
storms evolve overnight. This may necessitate the issuance of
flash flood warnings, some potentially considerable or even
catastrophic.

UPDATE Issued at 905 PM CDT Tue Jul 18 2023

01z Sfc analysis shows a convectively enhanced front running from
about Mountain Home, Arkansas to Memphis. Persistent northwest
flow is deepening lee surface troughing to our west as a jet max
emerges off the northern Rockies. This system is expected to lead
to a lower level response that will increase 850mb to surface flow
over Arkansas over the southwest over the next few hours,
leading to low level convergence and frontogenetic forcing that
is expected to initiate thunderstorms as it moves northeast. 00z
SGF and satellite derived sounding parameters show mid-level lapse
rates around 7.2 C/km and MUCAPE for elevated parcels in SEMO
remains about 3000 J/kg. As lower level moisture moves northeastward
more of the region should become unstable, at least to elevated
parcels and a flash flood threat is expected to emerge due to
training convection.  Still think the HRRR is perhaps a bit too far
northeast with the placement of peak activity.

I think the potential remains that convective overturning was
sufficient to mitigate the intensity of storms somewhat, but the
satellite derived soundings don't seem to show any mid level
subsidence or warming behind today's earlier convection. Also
watching the northern edge of the rainfall area today as a thermal
boundary sits there, but it won't have the same FGen forcing as
flow increases from the southwest.

Essentially looks like about 60-70% probability of flash flood
warning level events overnight in the area, 20-30% probability of
considerable level events somewhere. I'd give a 20-30% chance that
we are just a little too worked over even for elevated parcels to
fully realize available instability and moisture resulting in a
lower-impact event. I'd also be watching for the event to start a
little delayed given the current frontal positions, perhaps after
midnight or later.

UPDATE Issued at 527 PM CDT Tue Jul 18 2023

Expanded the flood watch to the rest of SEMO based on the
currently analyzed position of a convectively induced boundary
expected to act as a focusing mechanism for shower and
thunderstorms tonight. Where those storms and that boundary set up
will determine where any flood risk will set up as it will
probably be a pretty narrow corridor but its simply impossible to
pin down where with any skill at this range.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 310 PM CDT Tue Jul 18 2023

Primary concern in the short term is with heavy rain/flash flooding
potential overnight along with some severe threat.

An intense bowing MCS plowed across the southern half of the region
early this afternoon. Any severe threat with it will exit our
southeast counties by 21z. Lingering stratiform rain and elevated
convection will continue to stream southeast from Missouri across
portions of the region. Thereafter, a lull is expected during the
early evening.

As a boundary sets up across the region this evening and overnight,
storms are expected to fire up by mid-late evening. Initiation looks
to be somewhere in the 03-05z period with orientation in a NW-SE
band. The overall flow looks to allow training convection that may
slowly pivot eastward with time, before possibly shifting back west.
As the low level jet ramps up, pwats increase into the 2 to 2.3"
range. Soundings indicate a deep warm cloud layer with very
efficient rainfall production expected. 12z CAMs continue to
struggle with exact placement of the heaviest rainfall amounts, but
generally expect them to be focused somewhere across west KY at the
very least. The Flash Flood Watch was given a wide areal extent to
account for the uncertainty. The probability matched mean from the
12z HREF shows 3-5" totals, with the possibility of localized 5-7"
amounts.

Given what occurred today, the chances of surface based storms
seems rather low overnight. But some large hail potential exists
due to steep mid level lapse rates and a sizable amount of MUCAPE
present. If something can manage to organize, a few stronger wind
gusts can't be ruled out. Flooding and hail potential appear to be
the main two threats though.

Some lingering convection in the morning should quickly dissipate or
move out of the region leaving behind what appears to be a primarily
dry day. West-northwest flow remains in place though, so wouldn't be
surprised to see some additional activity fire up by evening. Most
guidance initiates more convection by Wednesday night or especially
on Thursday as another piece of energy moves through. Decent deep
layer shear remains in place along with plenty of instability. Thus,
we will need to monitor for additional severe storms during the day
on Thursday.

.LONG TERM...(Friday through Tuesday)
Issued at 310 PM CDT Tue Jul 18 2023

Models have been struggling on where the boundary will be located on
Friday, which dictates whether are region is largely dry or yet
another day of showers and storms to deal with. For now kept in the
NBM chance PoPs.

Dry high pressure moves down across the region on Saturday with
highs only reaching the low to mid 80s along with much lower
humidity levels (dewpoints upper 50s to lower 60s). The entire
weekend may not end up dry though, as 12z guidance hints at vort
energy diving down the backside of the large trough across the Great
Lakes/Ohio Valley on Sunday. Daily rain chances continue into next
week as we remain in northwest flow with troughing to our east and
the sweltering heat ridge across the southwest U.S.

&&

.AVIATION...
Issued at 1212 AM CDT Wed Jul 19 2023

Convection has formed in the CGI/PAH area and may impact those
terminals or be in close vicinity for the next several hours. For
now not expecting the OWB/EVV terminals to be impacted but will
monitor closely. MVN will likely get in on the action in the next
few hours. Currently expecting some sweep of convection after dawn
and some clearing leading to reasonably good flying conditions for
the remainder of the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 10 AM CDT Wednesday for ILZ084>094.

MO...Flood Watch until 10 AM CDT Wednesday for MOZ076-086-087-100-
     107>112-114.

IN...None.
KY...Flood Watch until 10 AM CDT Wednesday for KYZ001>022.

&&

UPDATE...RJP
SHORT TERM...SP
LONG TERM...SP
AVIATION...JGG
Hazardous weather outlook, Jul 18, 7:17 PM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
817 PM CDT Tue Jul 18 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-200130-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
817 PM CDT Tue Jul 18 2023 /917 PM EDT Tue Jul 18 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A heavy rainfall scenario is possible tonight with storms
training over the same area. A severe storm or two is possible
with large hail the main threat. Flash flooding is possible and a
flash flood watch is in effect for much of southeast Missouri,
western Kentucky, and parts of southern Illinois.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong to severe storm is possible Wednesday morning. Additional
severe storms are possible Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Any reports of flooding or rainfall amounts overnight are
appreciated along with any storm damage or hail.

In the hours before

Special weather statement, Jul 18, 9:55 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Paducah KY
1055 PM CDT Tue Jul 18 2023

ILZ092-093-KYZ004-190445-
Alexander IL-Pulaski IL-Ballard KY-
1055 PM CDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of southwestern
Pulaski, central Alexander and Ballard Counties through 1145 PM
CDT...

At 1054 PM CDT, Doppler radar was tracking a strong thunderstorm over
Olive Branch, or 11 miles east of Scott City, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mounds around 1110 PM CDT.

Other locations in the path of this storm include Mound City, Barlow
and La Center.

This includes Interstate 57 in Illinois between Mile Markers 2 and
14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3705 8924 3707 8926 3706 8928 3707 8931
      3712 8936 3727 8940 3719 8892 3713 8889
      3696 8896
TIME...MOT...LOC 0354Z 287DEG 28KT 3718 8933

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DRS
Special weather statement, Jul 19, 12:10 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
110 AM CDT Wed Jul 19 2023

KYZ006-190700-
Graves KY-
110 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of southern Graves
County through 200 AM CDT...

At 109 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fulgham, or 8 miles southwest of Mayfield, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Sedalia and Lynnville.

This includes Interstate 69 in Kentucky between Mile Markers 9 and
22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3658 8882 3674 8882 3677 8881 3670 8849
      3650 8849 3650 8867
TIME...MOT...LOC 0609Z 288DEG 24KT 3666 8876

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DRS

The radar

The Paducah radar (KPAH), 57 km away, was scanning. The volume nearest the first event began at 06:44 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 6 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Graves

When
July 19, 12:44 AM CST
Where
Graves County, 1.5 mi SW of Cuba
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.565, -88.639

A tree 8 inches in diameter was blocking Highway 94.

Hail, Graves

When
July 19, 12:45 AM CST
Where
Graves County, 5 mi ESE of Water Vly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.542, -88.717

Flash Flood, Graves

When
July 19, 12:56 AM CST to 3:00 PM CST
Where
Graves County, 3 mi NW of Lowes to 5 mi ENE of Boaz
Cause
Heavy Rain
Property damage
$2.0 million
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
36.911, -88.808

Thunderstorm Wind, Graves

When
July 19, 2:26 AM CST
Where
Graves County, Sedalia
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.650, -88.600

A trained spotter reported wind gusts estimated from 70 to 80 mph, along with unspecified damage.

Thunderstorm Wind, Graves

When
July 19, 2:30 AM CST
Where
Graves County, Water Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.570, -88.800

A tree was down, blocking Highway 45.

Thunderstorm Wind, Calloway

When
July 19, 3:55 AM CST
Where
Calloway County, 1 mi ESE of Lynn Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.594, -88.413

A tree was down on a secondary road.

Flash Flood, Calloway

When
July 19, 3:56 AM CST to 3:00 PM CST
Where
Calloway County, 4 mi S of Lynn Grove to Backusburg
Cause
Heavy Rain
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
36.542, -88.430

Flash Flood, Fulton

When
July 19, 4:30 AM CST to 1:00 PM CST
Where
Fulton County, Anna Lynne to 1.12 mi NW of Hickman
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
36.550, -89.250

Hail, Marshall

When
July 19, 4:37 AM CST
Where
Marshall County, 5 mi N of Fairdealing
Measured
1.25 in hail
Reported by
Public
Coordinates
36.922, -88.230

Flash Flood, Carlisle

When
July 19, 4:45 AM CST to 3:00 PM CST
Where
Carlisle County, 1 mi SW of Arlington to 1.31 mi E of Milburn
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
36.770, -89.033

Hail, Livingston

When
July 19, 4:50 AM CST
Where
Livingston County, Grand Rivers
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.000, -88.230

Thunderstorm Wind, Trigg

When
July 19, 5:23 AM CST
Where
Trigg County, 2 mi SW of Golden Pond
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.760, -88.046

A tree was down on Highway 68, blocking one lane of traffic.

Flash Flood, Hickman

When
July 19, 5:38 AM CST to 3:00 PM CST
Where
Hickman County, 4.3 mi SSE of Beulah to 0.69 mi ESE of Beelerton
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
36.712, -88.820

Thunderstorm Wind, Calloway

When
July 19, 6:10 AM CST
Where
Calloway County, Hazel
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.500, -88.320

Trees were over the road.

Flash Flood, McCracken

When
July 19, 6:25 AM CST to 3:00 PM CST
Where
McCracken County, 1.4 mi SE of Oaks to 2.2 mi SW of Cammelia
Cause
Heavy Rain
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
36.958, -88.529

Flash Flood, Ballard

When
July 19, 6:29 AM CST to 3:00 PM CST
Where
Ballard County, Kevil to Monkeys Eyebrow
Cause
Heavy Rain
Property damage
$700,000
Reported by
Trained Spotter
Coordinates
37.080, -88.900

Flash Flood, Marshall

When
July 19, 8:30 AM CST to 12:00 PM CST
Where
Marshall County, 0.58 mi SSE of Gilbertsville Arpt to Tatumsville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
37.012, -88.297

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102263, 1102260, 1102154, 1102264, 1102265, 1102266, 1102165, 1102183, 1102259, 1102181, 1102468, 1102261, 1102170, 1102262, 1102172, 1102178, 1102185.